Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 27, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 9, 2018, 7:30 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 7:30 PM MDT (01:30 UTC)
- Expired
- Jun 9, 2018, 8:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 116 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:46 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 4511 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WUUS55 KTFX 100130
SVRTFX
MTC027-045-100200-
/O.NEW.KTFX.SV.W.0027.180610T0130Z-180610T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
730 PM MDT SAT JUN 9 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Judith Basin County in central Montana...
West central Fergus County in central Montana...
* Until 800 PM MDT.
* At 730 PM MDT, a severe thunderstorm was located 10 miles south of
Denton, or 11 miles east of Stanford, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Denton and Danvers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4705 10995 4717 11014 4744 10992 4724 10953
TIME...MOT...LOC 0130Z 221DEG 15KT 4718 10997
HAIL...1.00IN
WIND...60MPH
$$
PN2 follow-up statements
620
WWUS55 KTFX 100142
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
742 PM MDT SAT JUN 9 2018
MTC027-045-100200-
/O.CON.KTFX.SV.W.0027.000000T0000Z-180610T0200Z/
Judith Basin MT-Fergus MT-
742 PM MDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES...
At 741 PM MDT, a severe thunderstorm was located near Denton, or 19
miles northeast of Stanford, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Denton and Danvers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4712 10984 4725 11006 4744 10992 4729 10964
TIME...MOT...LOC 0141Z 215DEG 19KT 4729 10985
HAIL...1.50IN
WIND...60MPH
$$
PN278
WWUS55 KTFX 100156
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
756 PM MDT SAT JUN 9 2018
MTC027-045-100205-
/O.EXP.KTFX.SV.W.0027.000000T0000Z-180610T0200Z/
Judith Basin MT-Fergus MT-
756 PM MDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES WILL EXPIRE AT 800 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Montana.
LAT...LON 4712 10984 4725 11006 4744 10992 4729 10964
TIME...MOT...LOC 0155Z 221DEG 15KT 4733 10980
$$
PNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:57 PM MDT, 33 minutes earlier.
Area forecast discussion, Jun 9, 6:57 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 657 PM MDT Sat Jun 9 2018 ...FURTHER UPDATED SEVERE THUNDERSTORM WATCH INFORMATION... .SYNOPSIS... A cold front will move through the region tonight, producing showers and thunderstorms. Some storms could be severe early this evening. Much colder temperatures will move into the region by Sunday morning, with snow possible over the higher elevations of Southwest MT and the Rocky Mountain Front. Generally dry conditions are expected over the Plains for Sunday afternoon through Monday, but afternoon highs will be well below normal, generally in the 50s and 60s. && .DISCUSSION... Additional updates to Severe Thunderstorm Watch...After coordinating with the Storm Prediction Center, have expanded the Watch to include Blaine and Fergus Counties in the eastern portion of the TFX forecast area. Strong storms moving off the Little Belt Mountains and north into Hill County are holding together as they approach Fergus and Blaine Counties, and instability/moisture there appear to be sufficient to support at least strong storms there. Overall, the Watch will continue through 9 pm MDT, but will be re-evaluated as to whether an extension in time is needed. Coulston Update to Severe Thunderstorm Watch...Scattered thunderstorms continue to move northeast from west of the Continental Divide over the Rocky Mountain Front and central Montana mountain areas. However, they are much weaker over the last hour or so than previously, and the airmass seems to be cooling and becoming much less unstable as a cold front moves into the area. Have therefore cancelled the Severe Thunderstorm Watch for areas along and east of Interstate 15. Storms have been developing over the Little Belt Mountains and north to the Canadian border, so will keep the Watch going there. Will also monitor thunderstorm potential for Fergus/Blaine Counties and coordinate with the Storm Prediction Center for possible Watch expansion into those counties. Coulston Tonight through Sunday...A strong Pacific cold front is moving into western Montana. This front will move eastward through the region tonight. Expect showers and thunderstorms along the front. Some storms will be severe over portions of Central/North Central MT, mainly before 9 PM this evening. The airmass is more unstable as you go east, but no lift at the moment to trigger any storms in the Lewistown area. That could change later this evening. As colder air moves into the region tonight, the rain will change to snow, mainly for elevations above 6000 feet. A winter weather advisory was issued for the higher elevations for those recreating that might be unprepared for cold/snow. Temperatures will be below normal on Sunday along with gusty west winds. Wind speeds should remain below warning criteria. For Monday through Wednesday, expect a few showers to exit the region on Monday, as temperatures climb back above seasonal normals by Wednesday. Generally dry/quiet conditions expected on Tue into Wed. Wed night through Saturday...Another upper level trof will move through the region, producing a chance for showers/thunderstorms. Some models indicate isolated areas of heavy rainfall on Thursday. Temperatures will cool to near normal by the end of the week. Brusda && .AVIATION... UPDATED 0025Z. VFR conditions are mostly expected to continue over the next 24 hours. However, as a cold front currently over a KCTB-KHLN-KDLN line moves east across the forecast area through 08Z, strong southerly winds will shift more westerly and decrease somewhat. Scattered thunderstorms ahead of the front will mainly produce damaging wind gusts at times, while scattered showers behind the front will be better rain producers but still with some gusty winds. Precipitation will become more widespread behind the front, making high MVFR conditions and mountain obscuration more likely. Ceilings will go back to VFR generally by 15Z, as westerly winds increase once again and clouds/showers decrease. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 48 61 41 61 / 80 70 30 20 CTB 44 58 39 58 / 100 40 30 20 HLN 48 59 39 61 / 90 50 30 20 BZN 45 61 35 59 / 50 70 40 20 WEY 38 54 27 53 / 10 30 30 20 DLN 41 55 32 57 / 70 40 30 20 HVR 52 69 43 64 / 40 30 10 20 LWT 48 64 38 58 / 30 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 3 AM to 10 AM MDT Sunday above 6000 feet for Beaverhead...Central and Southern Lewis and Clark... Gallatin...Jefferson...Madison...Northern Rocky Mountain Front... Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 9, 5:10 PM MDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service Great Falls MT 510 PM MDT SAT JUN 9 2018 MTZ012-050-054-092345- Cascade-Judith Basin-Meagher- 510 PM MDT SAT JUN 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MEAGHER...WEST CENTRAL JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES... At 510 PM MDT, a strong thunderstorm was located 16 miles north of White Sulphur Springs, moving north at 45 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Neihart and Monarch. This includes Highway 89 between mile markers 10 and 20, and between mile markers 33 and 59. LAT...LON 4669 11080 4671 11100 4720 11097 4715 11049 TIME...MOT...LOC 2310Z 191DEG 39KT 4678 11088 KJ
Special weather statement, Jun 9, 5:53 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
553 PM MDT SAT JUN 9 2018
MTZ012-050-100030-
Cascade MT-Judith Basin MT-
553 PM MDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEAGHER...WESTERN
JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES UNTIL 630 PM MDT...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of White Sulphur Springs, moving northeast at 55 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Stanford, Geyser and Windham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Montana.
LAT...LON 4671 11050 4674 11056 4677 11056 4677 11062
4682 11065 4684 11070 4684 11072 4685 11075
4688 11076 4729 11051 4711 11001
TIME...MOT...LOC 2352Z 204DEG 46KT 4682 11061
PNSpecial weather statement, Jun 9, 6:36 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
636 PM MDT SAT JUN 9 2018
MTZ011-045-100100-
Liberty-Hill-
636 PM MDT SAT JUN 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LIBERTY
AND WESTERN HILL COUNTIES...
At 635 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 18 miles north of Chester to 19 miles
northeast of Inverness to 13 miles south of Gildford. Movement was
north at 50 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Gildford, Hingham, Simpson and Kremlin.
This includes Highway 2 between mile markers 348 and 363.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4875 10996 4831 11027 4831 11034 4868 11047
4869 11120 4900 11108 4900 11003
TIME...MOT...LOC 0035Z 200DEG 44KT 4877 11103 4876 11040 4838 11029
CoulstonLocal storm report, Jun 9, 6:46 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
646 PM MDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 6 NNW SUNBURST 48.96N 111.94W
06/09/2018 M62 MPH TOOLE MT DEPT OF HIGHWAYS
&&Special weather statement, Jun 9, 7:08 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
708 PM MDT SAT JUN 9 2018
MTZ011-013-100145-
Chouteau-Hill-
708 PM MDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIBERTY...
SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES...
At 708 PM MDT, a strong thunderstorm was located 24 miles south of
Inverness, or 24 miles southeast of Chester, moving north at 45 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
Inverness, Hingham and Rudyard.
This includes Highway 2 between mile markers 336 and 352.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4855 11027 4810 11059 4816 11082 4818 11083
4822 11082 4822 11075 4836 11076 4864 11066
TIME...MOT...LOC 0108Z 199DEG 39KT 4820 11068
CoulstonSpecial weather statement, Jun 9, 7:10 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Great Falls MT 710 PM MDT SAT JUN 9 2018 MTZ011-100145- Hill- 710 PM MDT SAT JUN 9 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL HILL COUNTY... At 710 PM MDT, strong thunderstorms were clustered 18 miles northeast of Gildford, or 27 miles northwest of Havre, moving north at 45 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Simpson. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4858 11001 4869 11041 4900 11028 4900 10969 TIME...MOT...LOC 0110Z 199DEG 39KT 4881 11013 Coulston
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:35 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 40 min |
| Jun 9, 6:36 PM MDT | Special Weather Statement | TFX | Hill | 24 min |
| Jun 9, 7:08 PM MDT | Special Weather Statement | TFX | Liberty | 37 min |
| Jun 9, 7:10 PM MDT | Special Weather Statement | TFX | Hill | 35 min |
| Jun 9, 7:33 PM MDT | Special Weather Statement | TFX | Chouteau | 27 min |
| Jun 9, 7:57 PM MDT | Special Weather Statement | TFX | Hill | 33 min |
| Jun 9, 8:25 PM MDT | Special Weather Statement | TFX | Fergus | 50 min |
| Jun 9, 8:31 PM MDT | Special Weather Statement | TFX | Hill | 29 min |
| Jun 9, 9:16 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| Jun 9, 9:45 PM MDT | Special Weather Statement | TFX | 30 min | |
| Jun 9, 10:47 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 43 min |
| Jun 9, 11:34 PM MDT | Flash Flood Warning | TFX | Blaine | 6 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.